A common reason for parents to call Poison Control is because their child ate an unknown amount of toothpaste containing fluoride. And who can blame them? Toothpaste, with its sweet flavors, is quite tempting to some kids.
We have discussed in previous blog posts that fluoride is an ion that wants to bind to another ion. When it is used correctly, it binds to the enamel ions to make fluoroapatite which makes enamel less likely to get cavities. When it is swallowed, the fluoride binds to hydrogen in the stomach creating hydrofluoric acid. The acid is corrosive and can cause an irritation to the stomach lining, presenting as nausea, vomiting, and diarrhea. Typically, this is the extent of the episode. But what if we could have the fluoride bind to something besides stomach acid? The treatment of choice when your child has eaten a small to moderate amount of fluoridated toothpaste is to give your child a milk-based snack, i.e. a glass of milk or bowl of yogurt. The calcium in the milk binds the fluoride to make an inert salt (CaF2) that is excreted from the body.
I have attached a chart that Georgia’s Poison Control uses to determine if a child needs a trip to the emergency room:
In rare cases, a child can ingest a larger amount of fluoride than is safe to treat with milk or yogurt. Usually, when this occurs, a young child is involved. It does not take much toothpaste to cause a problem in a very small child. For this reason, it is extremely important to keep toothpaste out of reach of small children and behind childproofed drawers or cabinets. The symptoms that follow are nausea and vomiting that progresses to seizures and muscle spasms. It can potentially lead to death if left untreated. Poison Control will let you know if inducing vomiting is recommended. Once the child is admitted to the emergency room, activated charcoal may be given to help bind the fluoride and the child will be treated by physicians who will be monitoring the child’s vital signs until they have recovered.
When dealing with children, emergencies can happen in a heartbeat, and if you find yourself in this situation, I hope you find these resources helpful.
Poison Control: 1-800-222-1222